Lightning, Rockingham
- When
- August 4, 7:00 PM EST
- Where
- Rockingham County, Londonderry
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.985, -71.089 (the zone’s center; the record gives no point)
Lightning damaged equipment at Matthew Elementary School, Londonderry Middle School, and Londonderry High School. The elementary school reportedly took a direct hit, and then the lightning traveled through the ground to the other schools.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning damaged equipment at Matthew Elementary School, Londonderry Middle School, and Londonderry High School. The elementary school reportedly took a direct hit, and then the lightning traveled through the ground to the other schools. The phone system, fire and intrusion alarm system, and elevator circuit boards were damaged in the strike, along with the computer that runs the ventilation system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 1:18 PM EST, 5 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 218 PM EDT THU AUG 4 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... LINE OF SHOWERS AND THUNDERSTORMS IN NEW HAMPSHIRE ARE MOVING SOUTHEAST AND WILL MOVE INTO SOUTHWEST MAINE LATER THIS AFTERNOON AND EVENING. THIS WILL BE FOLLOWED BY ANOTHER AREA OF STORMS IN WESTERN VT WHICH SHOULD SKIM ACROSS OUR SOUTHERN NH BOUNDARIES. THIS ACTIVITY IS WITH A WEAK BOUNDARY AHEAD OF AN ADVANCING WARM FRONT. THE WARM FRONT WILL MOVE THROUGH OVERNIGHT AND PUSH DEWPOINTS UP INTO THE 60S ACROSS THE AREA AND BRING IN SOME SHOWERS OVERNIGHT INTO EARLY FRI. A COLD FRONT WILL FOLLOW DURING FRIDAY AND PUSH OFFSHORE FRI EVENING. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...HIGH PRESSURE BUILDS IN FRI NGT WITH NICE WEEKEND IN STORE. HEAT AND HUMIDITY SLOWLY BUILD BACK INTO REGION STARTING MON. HIGH PRES SHOULD REMAIN ANCHORED OFF THE SE US THRU MOST OF NEXT WEEK. CHC SHOWERS/TSTMS MOST ANY TIME BUT WILL KEEP MENTION IN ZONES MAINLY TO WED-THURS TIME FRAME WHEN SHORTWAVE AND SFC BOUNDARY MOVE THRU. && .AVIATION... A BROKEN LINE OF SHOWERS WITH MVFR CONDITIONS WILL CROSS THE REGION THIS AFTERNOON...WITH MORE IFR TO MVFR CONDITIONS WITH SHOWERS AND PATCHY FOG TONIGHT. && .MARINE... QUIET TONIGHT BUT MAY APPROACH SMALL CRAFT STRENGTH WINDS DURING FRI. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SCA MAY BE NEEDED FRI &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 307 AM EDT THU AUG 4 2005 ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-050706- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA OUT 25 NM- WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25 TO 40 NM- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 307 AM EDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND HAIL...ESPECIALLY ACROSS SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 204 PM EDT THU AUG 4 2005 MEZ007-012-018-NHZ001>006-009-010-041902- BELKNAP NH-INTERIOR YORK ME-NORTHERN CARROLL NH-NORTHERN COOS NH- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SOUTHERN CARROLL NH- SOUTHERN COOS NH-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-STRAFFORD NH- INCLUDING THE CITIES OF...ALFRED...BERLIN...BETHEL...BETHLEHEM... COLEBROOK...CONWAY...DOVER...DURHAM...FRYEBURG...LANCASTER... LEBANON...LINCOLN...LITTLETON...MEREDITH...MOULTONBOROUGH... OSSIPEE...PLYMOUTH...ROCHESTER...RUMFORD...SANFORD... SOUTH PARIS AND WOODSVILLE 204 PM EDT THU AUG 4 2005 AT 2 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM COLOMBIA IN COOS COUNTY IN NORTHERN NEW HAMPSHIRE SOUTHWARD TO MEREDITH IN NORTHERN BELKNAP COUNTY. THIS ACTIVITY IS MOVING FROM THE NORTHWEST AT 25 MPH AND WILL MOVE TO THE MAINE NEW HAMPSHIRE BORDER BETWEEN 230 AND 300 PM. THESE STORMS AND SHOWERS CONTAIN DANGEROUS LIGHTNING AS WELL AS HEAVY DOWNPOURS AND MAY CONTAIN HAIL AND STRONG GUSTY WINDS. THOSE PERSONS OUT OF DOORS THIS THIS AFTERNOON SHOULD BE PREPARED TO MAKE FOR SAFE SHELTER AT THE FIRST SIGNS OF APPROACHING STORMS. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF IMPENDING WEATHER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 226 PM EDT THU AUG 4 2005 MEZ007-012-018-NHZ001>006-009-010-041902- BELKNAP NH-INTERIOR YORK ME-NORTHERN CARROLL NH-NORTHERN COOS NH- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SOUTHERN CARROLL NH- SOUTHERN COOS NH-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-STRAFFORD NH- INCLUDING THE CITIES OF...ALFRED...BERLIN...BETHEL...BETHLEHEM... COLEBROOK...CONWAY...DOVER...DURHAM...FRYEBURG...LANCASTER... LEBANON...LINCOLN...LITTLETON...MEREDITH...MOULTONBOROUGH... OSSIPEE...PLYMOUTH...ROCHESTER...RUMFORD...SANFORD... SOUTH PARIS AND WOODSVILLE 204 PM EDT THU AUG 4 2005 AT 225 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATED A LINE OF SHOWERS...SOME POSSIBLY WITH A RUMBLE OF THUNDER...EXTENDING FROM COLEBROOK IN COOS COUNTY IN NORTHERN NEW HAMPSHIRE SOUTHWARD TO ALTON IN SOUTHERN BELKNAP BELKNAP COUNTY. THIS LINE IS MOVING EASTWARD AT 25 MPH AND WILL MOVE INTO WESTERN PORTIONS OF OXFORD...CUMBERLAND AND YORK COUNTIES IN MAINE BY 3 PM. THESE SHOWERS AND POSSIBLE STORMS MAY CONTAIN HEAVY DOWNPOURS AS AND BRIEFLY GUSTY WINDS. THOSE PERSONS OUT OF DOORS THIS THIS AFTERNOON SHOULD BE PREPARED TO MAKE FOR SAFE SHELTER AT THE FIRST SIGNS OF APPROACHING STORMS. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF IMPENDING WEATHER.
The Boston radar (KBOX), 115 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469464.